advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Syracuse, New York, USA:

Could you please explain "rebounding?" My daughter's glucose levels will occasionally drop during the night. She does not wake up. The only signal we have is her DexCom alarm. Two nights ago, she alarmed at 40 mg/dl [2.8 mmol/L]. She never woke up and felt nothing. This has happened only four times in the past three years, however, I am terrified that she NEVER has had a rebound. Any insight as to why this is happening would be appreciated.

Answer:

Frankly, I don't know if I have ever read anything "official" about "rebounding" yet it is a term that clinicians in endocrinology/diabetology use all the time.

"Rebounding" would be essentially the same as the "Somogyi effect," [A swing to a high level of glucose (sugar) in the blood from an extremely low level, usually occurring after an untreated insulin reaction during the night. The swing is caused by the release of stress hormones to counter low glucose levels. People who experience high levels of blood glucose in the morning may need to test their blood glucose levels in the middle of the night. If blood glucose levels are falling or low, adjustments in evening snacks or insulin doses may be recommended. This condition is named after Dr. Michael Somogyi, the man who first wrote about it. Also called "rebound."(from the National Institute of Diabetes, Digestive and Kidney Disease dictionary)]. Essentially, it is the "rebound" of an overly compensated higher serum glucose following a low glucose.

When the glucose drops (both in patients with diabetes mellitus and in unaffected individuals in good health), a number of normal, physiologic processes kick into play to return the serum glucose to normal. Such processes include (but are not limited to) increased production of cortisol and adrenaline from the adrenal glands, increased growth hormone from the pituitary gland, increased glucagon production from the pancreas, increased new glucose synthesis from the liver, and others. In a normal individual, the increase in glucose stabilizes after the serum glucose reaches the normal range. But, in the individual with insulin deficiency, there is no insulin to keep the glucose from continuing to rise to super high levels following the low glucose. This is the "rebound," "bounce," or Somogyi effect.

I wouldn't be "terrified of not having a rebound." It probably means that your child still had some insulin on board. Sometimes a child's insulin will be one that "peaks" later and might prevent a rebound. Since you indicated that your child uses an insulin pump, then I'd postulate that the basal rates go down in the middle of the night. The higher rate led to a lower reading; there were the natural compensating mechanisms to bring up the glucose, and the continued infusion of insulin at a lower rate kept the glucose in check. I suppose there might be other explanations as well.

I am assuming that the glucose readings do not stay low for your child?

DS

DTQ-20101112104740
Original posting 16 Nov 2010
Posted to Hypoglycemia and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday November 16, 2010 16:24:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.